Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 24, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 22, 2004, 6:48 PM EDT for Harnett County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 6:48 PM EDT (22:48 UTC)
- Expired
- May 22, 2004, 7:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Harnett County, NC
The radar
The Raleigh/Durham radar (KRAX), 74 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 535 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
272 WUUS52 KRAH 222248 SVRRAH NCC085-222315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 647 PM EDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 715 PM EDT * AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MOUNT PLEASANT...OR ABOUT 10 MILES NORTHWEST OF FORT BRAGG...MOVING NORTHEAST AT 5 MPH. PENNY SIZED HAIL IS LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... PINEVIEW... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3523 7919 3518 7913 3522 7897 3534 7912 $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:39 PM EDT, 5 hours 9 minutes earlier.
Area forecast discussion, May 22, 1:39 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 139 PM EDT SAT MAY 22 2004 .DISCUSSION... SHORT TERM...A WEAK PIEDMONT TROUGH IS REVEALED BY AN ENHANCED CUMULUS FIELD AND A SURFACE WIND SHIFT NEAR A LINE FROM ROXBORO TO PITTSBORO TO WADESBORO. SURFACE MOISTURE APPEARS TO BE POOLING TO THE EAST OF THIS LINE WITH DEW POINTS ABOVE 70 FROM THE WESTERN SANDHILLS TO THE TRIANGLE AND NORTHERN COASTAL PLAIN. THIS AREA SHOULD BE PRIME FOR CONVECTIVE INITIATION THIS AFTERNOON. MODELS SUGGEST MORE QPF OVERNIGHT...BUT UNLIKE LAST EVENING AND NIGHT... THE ABSENCE OF BOUNDARIES OR MESOSCALE SYSTEMS OTHER THAN CONVECTIVE OUTFLOW FROM INDIVIDUAL DAYTIME STORMS...IT MAY BE DIFFICULT TO SUSTAIN DEEP CONVECTION OVERNIGHT. AS PREVIOUS...POPS WILL SHOW DECREASE IN COVERAGE LATE EVENING FROM 30 TO 10 PERCENT AROUND MIDNIGHT. SUNDAY THROUGH TUESDAY...AGAIN...FEW IF ANY DISCRIMINATING FACTORS BETWEEN EACH DIURNAL CYCLE REGARDING COVERAGE BY LATE DAY SHOWERS AND THUNDERSTORMS. THE WEAK PIEDMONT TROUGH REMAINS EMBEDDED IN THE RIDGE FLOW PATTERN WITH THE SURFACE RIDGE AXIS EXTENDING FROM THE DELTA REGION TO SOUTHEAST OF BERMUDA. THERE IS LITTLE CONTINUITY IN THE WEAK SHEAR ZONES DEPICTED IN THE MODELS AT 500 MB. FUTURE MESOSCALE CONVECTIVE SYSTEMS IN THE OHIO VALLEY COULD PLAY A ROLE AT SOME POINT...BUT IT IS UNCLEAR AT THIS POINT. FORECASTS WILL REMAIN LARGELY THE SAME WITH A DIURNAL CYCLE OF SCATTERED SHOWERS AND TSTMS EACH DAY AND PERSISTENCE AS A GUIDE TO MAX/MIN TEMPERATURES. -RFG WED THROUGH SAT...LATEST GUIDANCE SHOWING LESS AMPLITUDE ON UPPER TROF SCHEDULED FOR MIDWEEK. FLOW IS BASICALLY ZONAL WED...WHICH DELAYS OR MAY EVEN PREVENT THE BACKDOOR SURFACE FRONT FROM ADVANCING SOUTH OF THE AREA. DUE TO THIS UNCERTAINTY...WILL ACCEPT HPCS EXTENDED PROGS AND NOT MAKE ANY MAJOR CHANGES TO THE EXTENDED. THIS WILL CONTINUE THE SMALL CHANCE POPS...WHICH MAY BE INCREASED IN A DAY OR SO...FOR THU....AND DRY AND A TOUCH COOLER FRI ASSUMING THE FRONT MAKES IT THAT FAR SOUTH. RIDGING TO THE SOUTH WOULD PUT US BACK IN THE HEAT...85-90...FOR NEXT WEEKEND. -MLM && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && RFG/MLM
Hazardous weather outlook, May 22, 4:20 AM EDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 420 AM EDT SAT MAY 22 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-220820- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 420 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. SOME OF THE STORMS COULD PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY WINDS TO 40 MPH...AND POSSIBLY SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN... SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH THURSDAY...SOME OF WHICH COULD PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY WINDS...AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED.
In the hours before
Special weather statement, May 22, 5:51 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 551 PM EDT SAT MAY 22 2004 NCZ038-222245- DAVIDSON NC- 551 PM EDT SAT MAY 22 2004 ...STRONG THUNDERSTORMS NEARING HIGH ROCK LAKE... AT 551 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES WEST SOUTHWEST OF HIGH ROCK LAKE... OR ABOUT 15 MILES NORTHWEST OF ALBEMARLE... MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE HIGH ROCK LAKE THROUGH 645 PM. FREQUENT LIGHTNING AND GUSTY WINDS TO 40 MPH WILL POSE SIGNIFICANT HAZARDS FOR BOATERS ALONG HIGH ROCK LAKE. SEE SAFE SHELTER AS QUICKLY AS POSSIBLE. BADGETT
Special weather statement, May 22, 6:02 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 602 PM EDT SAT MAY 22 2004 NCZ075-084>086-222300- HOKE NC-MOORE NC-RICHMOND NC-SCOTLAND NC- 602 PM EDT SAT MAY 22 2004 ...STRONG THUNDERSTORMS WILL MOVE SLOWLY NORTHEAST AT 10 MPH ACROSS SOUTHERN AND EASTERN RICHMOND... SOUTHERN MOORE... AND WESTERN HOKE COUNTIES THROUGH 700 PM EDT... AT 602 PM EDT... DOPPLER RADAR INDICATED CLUSTERS OF STRONG THUNDERSTORMS EXTENDING FROM HAMLET... NORTHEAST TO JUST WEST OF HOFFMAN... THEN EXTENDING ACROSS SOUTHERN MOORE COUNTY. THE STRONGEST STORMS WILL AFFECT HAMLET... EAST ROCKINGHAM... HOFFMAN... PINEBLUFF... ASHLEY HEIGHTS... WHISPERING PINES... ABERDEEN AND SOUTHERN PINES THROUGH 700 PM. FREQUENT LIGHTNING WILL POSE A SIGNIFICANT HAZARD IN OR CLOSE TO THESE STORMS. IN ADDITION... GUSTY WINDS OF 40 MPH AND VERY HEAVY RAIN WILL OCCUR FOR 20 TO 30 MINUTES. GET OFF GOLF COURSES... AWAY FROM SWIMMING POOLS AND OPEN FIELDS AT THE FIRST SOUND OF THUNDER. BADGETT
Special weather statement, May 22, 6:03 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 603 PM EDT SAT MAY 22 2004 NCZ027-041>043-077-222235- HARNETT NC-JOHNSTON NC-NASH NC-WAKE NC-WILSON NC- INCLUDING THE CITIES OF...CARY...DOWNTOWN RALEIGH...LILLINGTON... NASHVILLE...ROCKY MOUNT...SMITHFIELD AND WEST RALEIGH 603 PM EDT SAT MAY 22 2004 ...A CLUSTER OF STORMS WILL PRODUCE TORRENTIAL DOWNPOURS... STRONG STORMS WILL AFFECT AREAS FROM LILLINGTON NORTHEAST THROUGH ANGIER AND HIGHWAY 50 TOWARD CLAYTON AND COATS CROSSROADS THROUGH 7 PM. ANOTHER STRONG STORM WILL AFFECT SOUTHERN NASH COUNTY SOUTH OF MIDDLESEX. VERY HEAVY DOWNPOURS PRODUCING STREET FLOODING AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH THESE STORMS. DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED. OTHER ISOLATED STORMS WILL CONTINUE TO POP UP QUICKLY ACROSS THE AREA THROUGH THE EARLY EVENING HOURS... SO KEEP AN EYE ON THE SKY. IF YOU SEE OR HEAR A STORM NEARBY... STOP ANY OUTDOOR ACTIVITIES AND MOVE INSIDE IMMEDIATELY. GIH
Special weather statement, May 22, 6:30 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 630 PM EDT SAT MAY 22 2004 NCZ038-222315- DAVIDSON NC- 630 PM EDT SAT MAY 22 2004 ...STRONG THUNDERSTORMS OVER WESTERN DAVIDSON COUNTY... AT 630 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 15 MILES SOUTHWEST OF LEXINGTON... OR OVER LAKEVIEW AND CHURCHLAND... MOVING SLOWLY NORTH AT 10 MPH. THESE STORMS WILL AFFECT LINWOOD AND LEXINGTON THROUGH 715 PM. FREQUENT LIGHTNING WILL POSE A SIGNIFICANT HAZARD WITH THESE STORMS. GUSTY WINDS TO 40 MPH AND VERY HEAVY RAINFALL WILL OCCUR FOR 20 TO 30 MINUTES. FIND SHELTER QUICKLY WHEN THUNDER IS FIRST HEARD OR THE SKY TURNS DARK. MOVE AWAY FROM GOLF COURSES AND SWIMMING AREAS. BADGETT
Special weather statement, May 22, 6:31 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 631 PM EDT SAT MAY 22 2004 NCZ042-043-077-086-222305- HARNETT NC-HOKE NC-JOHNSTON NC-WILSON NC- INCLUDING THE CITIES OF...LILLINGTON AND SMITHFIELD 631 PM EDT SAT MAY 22 2004 ...STORMS BETWEEN BARBEQUE AND LILLINGTON AND NEAR MOUNT PLEASANT WILL LIKELY PRODUCE MARBLE SIZE HAIL... STRONG STORMS WILL CONTINUE AFFECT AREAS FROM HOKE COUNTY NORTHEAST THROUGH HARNETT AND JOHNSTON COUNTIES TO WILSON COUNTY THROUGH 715 PM. VERY HEAVY DOWNPOURS PRODUCING STREET FLOODING AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH THESE STORMS. DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED. OTHER ISOLATED STORMS WILL CONTINUE TO POP UP QUICKLY ACROSS THE AREA THROUGH THE EARLY EVENING HOURS... SO KEEP AN EYE ON THE SKY. IF YOU SEE OR HEAR A STORM NEARBY... STOP ANY OUTDOOR ACTIVITIES AND MOVE INSIDE IMMEDIATELY. GIH
Special weather statement, May 22, 6:45 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 645 PM EDT SAT MAY 22 2004 NCZ075-077-086-222345- HARNETT NC-HOKE NC-MOORE NC- 645 PM EDT SAT MAY 22 2004 ...STRONG THUNDERSTORMS WILL CONTINUE ACROSS MOORE... NORTHERN HOKE... SOUTHWEST HARNETT... AND NORTHWEST CUMBERLAND COUNTIES THROUGH 745 PM. AT 645 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER ALL OF SOUTHEAST MOORE COUNTY AND OVER NORTHERN HOKE AND SOUTHWEST HARNETT COUNTIES. THE STRONGEST STORMS WERE OVER INVERNESS AND MOUNT PLEASANT... OR ABOUT 10 MILES EAST OF SOUTHERN PINES... MOVING NORTHEAST AT 10 MPH. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SEEK SHELTER INDOORS AND AWAY FROM WINDOWS. BADGETT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:24 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.